Utah, 2015

Flash Flooding and Hail in Utah, July 17 to 18, 2015

July 17 to 18, 2015 · NWS SLC · 8 events in 6 counties and zones

Widespread thunderstorms occurred across Utah on July 17 and 18, with strong winds, large hail, and flash flooding all reported across the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Widespread thunderstorms occurred across Utah on July 17 and 18, with strong winds, large hail, and flash flooding all reported across the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 17, 8:07 AM MST, 5 hours 53 minutes earlier.

Area forecast discussion, Jul 17, 8:07 AM MST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
907 AM MDT FRI JUL 17 2015

.SYNOPSIS..AN UPPER LEVEL TROUGH WILL SETTLE SOUTH INTO THE
NORTHERN INTERMOUNTAIN REGION TODAY...THEN IMPACT THE REGION
THROUGH THE FIRST HALF OF THE WEEKEND. MOISTURE WILL SURGE NORTH
AHEAD OF THIS TROUGH AND CONCENTRATE OVER SOUTHERN AND EASTERN
UTAH THIS WEEKEND.

&&

.DISCUSSION...A WEAK FRONTAL BOUNDARY ALONG THE IDAHO/UTAH BORDER
HAS BEEN IMPACTING THE NORTHWESTERN CORNER OF THE STATE THE PAST
FEW DAYS. THIS BOUNDARY IS EDGING SOUTHWARD TODAY AND A LINE OF
LIGHT SHOWERS IS IMPACTING SOME LOCALES NORTH OF SLC THIS
MORNING. POPS WERE RAISED PRIMARILY ALONG AND AHEAD OF THESE
SHWOERS FOR TEH MORNING PERIOD. THIS AFTERNOON...INSTABILITY WILL
BE ON THE INCREASE ALONG THE SOUTHERN PERIPHERY OF THIS BOUNDARYAND
WE EXPECT ISOLATED TO SCATTERED CONVECTION CENTERED ALONG AN AXIS
FROM NEAR WEDNOVER EASTWARD TOWARD THE WASATCH FRONT...EXTENDING
SOUTHWARD TOWARD PROVO. POPS HAVE BEEN INCREASED TO 30-40% IN THIS
REGION.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL AT KSLC THROUGH THE TAF
PERIOD. A LINE OF SHOWERS NORTH OF THE SLC TERMINAL THIS MORNING
WILL SLOWLY MIGRATE SOUTH THROUGH THE DAY. SHOWERS SHOULD HOLD OFF
AT SLC UNTIL AT LEAST 17Z...THEN INCREASE FOR THIS AFTERNOON AND
EVENING...WITH A 25 PERCENT CHANCE OF THUNDERSTORMS AND ASSOCIATED
GUSTY AND ERRATIC WINDS. OTHERWISE PREVAILING LIGHT SOUTH WINDS WILL
TURN NORTHERLY AGAIN BY 18Z-19Z...BUT THERE IS A 40 PERCENT CHANCE
THIS WILL OCCUR EARLIER.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...RUTZ
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 17, 5:15 AM MST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
615 AM MDT FRI JUL 17 2015

UTZ001>016-019>021-517-518-WYZ021-181200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
615 AM MDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL EXIST ACROSS
NORTHERN UTAH AND SOUTHWEST WYOMING THROUGH THIS EVENING. THE
SHOWERS AND STORMS WILL INCREASE IN AREAL COVERAGE LATE TONIGHT.

ACROSS SOUTHERN AND CENTRAL UTAH GENERALLY DRY CONDITIONS WILL
EXIST TODAY. MOISTURE WORKING NORTH OUT OF ARIZONA COULD BRING A
FEW SHOWERS OR EVEN A THUNDERSTORM TO EXTREME SOUTHERN UTAH LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UPPER LEVEL TROUGH OVER THE NORTHERN INTERMOUNTAIN REGION WILL
MAINTAIN SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN THIRD OF
THE OUTLOOK AREA SATURDAY. COOLER TEMPERATURES WILL ACCOMPANY THE
PRECIPITATION...WITH READINGS RUNNING AROUND 5 TO 15 DEGREES
BELOW MID-JULY NORMALS. SOMEWHAT DRIER AIR WILL SETTLE INTO THE
NORTHERN PORTION OF THE OUTLOOK AREA FOR LATE IN THE WEEKEND.

SHOWERS AND THUNDERSTORMS WILL BECOME MORE COMMON ACROSS SOUTHERN
AND CENTRAL UTAH THIS WEEKEND AS MOISTURE SPREADS NORTH OUT OF
ARIZONA. STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL UTAH
ALONG A STALLED FRONT. ISOLATED HEAVY RAINFALL IS POSSIBLE ON
SATURDAY AFTERNOON AND EVENING...WITH THE POSSIBILITY OF FLASH
FLOODING IN THE FLOOD PRONE AREAS OF SOUTHERN UTAH. THE THREAT FOR
HEAVY RAINFALL AND THE ASSOCIATED FLASH FLOODING WILL INCREASE
ACROSS THE SOUTHERN HALF OF THE STATE SUNDAY.

LINGERING MOISTURE WILL SERVE TO MAINTAIN SHOWERS AND THUNDERSTORMS
ACROSS MUCH OF SOUTHERN AND EASTERN UTAH EARLY IN THE WEEK. THE
REMNANT OF AN OLD EASTERN PACIFIC HURRICANE WILL TURN NORTHEAST IN
CALIFORNIA MONDAY...THEN THROUGH THE WESTERN GREAT BASIN TUESDAY.
THIS OLD TROPICAL SYSTEM COULD BRING A RENEWED THREAT FOR HEAVY
RAINFALL TO MAINLY THE NORTHERN AND WESTERN PORTION OF THE OUTLOOK
AREA MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Salt Lake City radar (KMTX), 103 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Summit

When
July 17, 2:00 PM MST
Where
Summit County, 1.66 mi S of Wanship
Measured
45 kt (52 mph) measured gust
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.776, -111.400

A 21-year-old male was riding a paddle board on the reservoir at Rockport State Park when a strong wind gust caused by a thunderstorm moved through the area. The victim was separated from his group of friends and drowned in the reservoir. His body was recovered the next day. The strongest wind gusts recorded from nearby sensors included 52 mph at the Interstate 80 at Silver Creek Junction sensor and 45 mph at the Interstate 80 at Wanship sensor.

Thunderstorm Wind, Tooele

When
July 17, 8:20 PM MST to 8:25 PM MST
Where
Tooele County, 1.05 mi W of Barro to 0.52 mi E of Barro
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -113.500

Strong thunderstorm winds impacted Interstate 80 with a 72 mph gust recorded at the Interstate 80 sensor in the Dugway Proving Ground mesonet and a 64 mph wind gust recorded at the Interstate 80 at Milepost 29 sensor.

Thunderstorm Wind, Emery

When
July 18, 1:17 PM MST
Where
Emery County, 7.6 mi S of Mounds
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
39.340, -110.600

The Flattop Mountain RAWS recorded a maximum wind gust of 69 mph.

Flash Flood, Washington

When
July 18, 2:15 PM MST to 4:15 PM MST
Where
Washington County, 11.54 mi SSE of Rockville to 11.83 mi SSE of Rockville
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
37.010, -112.970

Heavy rain caused significant flooding in Hildale, with flood waters damaging both a few roads and a few homes across the area.

Thunderstorm Wind, Sanpete

When
July 18, 2:16 PM MST
Where
Sanpete County, 14.5 mi ESE of Ephraim
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
39.310, -111.320

A peak wind gust of 72 mph was recorded by the Joe's Valley RAWS.

Hail, Summit

When
July 18, 3:19 PM MST
Where
Summit County, 31.59 mi E of Pineview
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
40.995, -110.581

Nickel-size hail was reported near Meeks Cabin Reservoir, along the Utah/Wyoming border.

Hail, Iron

When
July 18, 3:25 PM MST
Where
Iron County, 2.76 mi S of Parowan Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.830, -112.820

Penny to nickel size hail was reported near Parowan.

Flash Flood, Washington

When
July 18, 4:30 PM MST to 6:30 PM MST
Where
Washington County, 2.82 mi NNE of Springdale to 4.71 mi NNE of Silver Reef
Cause
Heavy Rain
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
37.220, -112.990

Park rangers reported flash flooding in Zion National Park, particularly in the Pine Creek drainage. The Virgin River had significant rises from Zion National Park down to St. George, with the river gauge at St. George rising from near 30 cfs up to 2310 cfs. Flooding was also reported in several other locations across the county, including Washington City, Bloomington, and St. George, with at least a dozen different roads in these areas receiving some level of flooding throughout the event.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Summit2015-07-1721MaleIn WaterDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596913, 596851, 596853, 596940, 596855, 596849, 596850, 596939.